Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 24, NWS Wichita, KS

May 23, 2015Montgomery County, Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at May 23, 2015, 10:24 PM CDT for Montgomery County, Wilson County, Kansas. It took effect at May 24, 2015, 1:16 PM CDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
May 23, 2015, 10:24 PM CDT (03:24 UTC)
In effect from
May 24, 2015, 1:16 PM CDT
Expired
May 26, 2015, 8:35 AM CDT
In force
43 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Montgomery County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Verdigris River at Independence (IDPK1).

Action stage
28 ft
Minor stage
30 ft
Moderate stage
47.6 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 23, 6:48 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 23, 6:48 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT SAT MAY 23 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 246 PM CDT SAT MAY 23 2015

UPPER LOW IS SITUATED OVER THE FOUR CORNERS REGION WITH MULTIPLE
PIECES OF SHORTWAVE ENERGY ROTATING AROUND THIS FEATURE. ONE
EXTENDS FROM NM DOWN TO BAJA WITH ANOTHER IMPULSE DIVING SOUTH
ACROSS NORTHERN CA. WATER VAPOR IMAGERY SHOWS A PLUME OF
SUBTROPICAL PACIFIC MOISTURE STREAMING INTO THE SOUTHERN AND
CENTRAL PLAINS. AT THE SURFACE...LEE TROUGHING CONTINUES TO
STRENGTHEN FROM EASTERN CO INTO EASTERN NM WITH THE OPEN GULF
ALLOWING RICH MOISTURE TO CONTINUE STREAMING INTO THE PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 246 PM CDT
SAT MAY 23 2015

THE LARGE AREA OF SHOWERS AND STORMS THAT IS AFFECTING THE AREA
DEVELOPED DOWN IN EASTERN NM LAST EVENING. SHORT RANGE MODELS HAVE
HAD ISSUES HANDLING THE EASTERN EXTENT OF THIS AREA OF RAINFALL.
AT SOME POINT LATE THIS AFTERNOON/EARLY EVENING THE MID AND UPPER
FLOW WILL BECOME MORE SOUTHERLY WHICH WILL LIMIT THE EASTWARD
MOVEMENT. SHOULD ALSO SEE AN OVERALL INCREASE IN AREAL COVERAGE
AS THE STRONGER PIECE OF UPPER ENERGY LIFTS OUT OF NM ALONG WITH
THE RIGHT ENTRANCE REGION OF THE UPPER JET IMPACTING THE SOUTHERN
PLAINS. JUST LIKE HAS HAPPENED SO FAR TODAY...FEEL THE MAIN
GENERATION AREA FOR THE STRONGER SHOWERS AND STORMS WILL BE OVER
OK WITH THIS ACTIVITY STREAMING NORTH AND NORTHEAST THROUGH THE
OVERNIGHT HOURS. THEREFORE...STILL FEEL CONFIDENT THAT THE HEAVIER
RAINFALL AMOUNTS WILL BE SOUTHEAST OF THE KS TURNPIKE. AREAS ALONG
I-135...INCLUDING WICHITA...SHOULD GET THE BULK OF THEIR RAINFALL
THIS AFTERNOON INTO THE EARLY EVENING. MEANWHILE...SE OF THE KS
TURNPIKE WILL SEE MODERATE TO HEAVY RAIN THROUGH THE DAY
SUN...ESPECIALLY AS THE MAIN UPPER VORT MAX LIFTS NORTHEAST. ONE
OF THE CHANGES FROM YESTERDAY'S MODELS RUNS IS TO MOVE THINGS EAST
QUICKER SO THE MAJORITY OF THE RAINFALL WILL BE ENDING BY AROUND
00Z MON.

STILL LOOKING AT EXTREMELY HIGH PWS FOR EASTERN KS ALONG WITH THE
SUBTROPICAL MOISTURE PLUME REMAINING IN PLACE WHICH WILL RESULT IN
RAINFALL RATES ABOVE 1 IN/HR AND LIKELY CLOSER TO 2 IN/HOUR.

FOR MONDAY...MUCH WILL DEPEND ON HOW THINGS PLAY OUT TONIGHT
THROUGH SUN AND IF THE ATMOSPHERE CAN RECOVER. WHILE THERE IS GOOD
MODEL AGREEMENT FOR EXTREME INSTABILITY EAST OF I-135...THE MAIN
QUESTION WILL BE IF THERE IS ENOUGH CONVERGENCE TO FORCE
CONVECTION. THE HIGHER CONFIDENCE FOR STORMS IS OVER EASTERN OK
WHERE THE VORT MAX WILL SLIDE OVER. FAIRLY CONFIDENT THAT IF
STORMS DO DEVELOP MON AFTERNOON/EVENING THEY WILL BE FAIRLY
ISO/SCT AND VERY SLOW MOVING. THERE IS ALSO GOOD MODEL AGREEMENT
IN LACK OF DEEP LAYER SHEAR SO WOULD EXPECT SLOW MOVING HP TYPE
STORMS. IT'S NOT OUT OF THE QUESTION THAT IF CONFIDENCE IN STORMS
INCREASES FOR SE KS...WE MAY NEED TO EXTEND THE FLOOD WATCH
THROUGH MON.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 246 PM CDT SAT MAY 23 2015

BY TUE THE LAST PIECE OF UPPER ENERGY WILL BE TRACKING ACROSS FAR
EASTERN KS/MO AND WILL EVENTUALLY LIFT INTO THE MID MISS VALLEY.
THIS SHOULD ALLOW THE BETTER RAIN CHANCES TO ALSO SHIFT EAST.
THERE SEEMS TO BE SOME MODEL AGREEMENT THAT ANOTHER TROUGH WILL
DIG OVER THE WESTERN CONUS WED NIGHT INTO THU AND GRADUALLY SHIFT
EAST FOR THE END OF THE WEEK. WHILE WE WILL MAINTAIN SOME SMALL
RAIN CHANCES FOR THU...BETTER CHANCES SHOULD ARRIVE FOR THE END OF
THE WEEK INTO THE WEEKEND AS THE UPPER ENERGY MOVES OUT INTO THE
PLAINS.

LAWSON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 640 PM CDT SAT MAY 23 2015

HEAVIEST CONVECTION WILL BE SHIFTING INTO SOUTHEASTERN KANSAS
TONIGHT WITH POST-MCS STRATIFORM RAIN SHIELD WITH ANVIL LIGHTNING
EXTENDING ABOUT 75 MILES OR SO TO THE WEST. SO THE HEAVIEST RAIN
AND REDUCED VISIBILITIES IN +TSRA WILL BE AT THE CNU TERMINAL.

MOIST BOUNDARY LAYER SOUTHEASTERLY UPSLOPE FLOW SHOULD ALLOW
WIDESPREAD IFR CEILINGS/VISIBILITIES TO DEVELOP ESPECIALLY
ALONG/WEST OF INTERSTATE 135 OVERNIGHT INTO SUNDAY MORNING.

ADDITIONAL WIDESPREAD CONVECTION SHOULD REDEVELOP OR BE ONGOING
OVER SOUTHEAST KS SUNDAY...WITH ISOLATED TSRA POSSIBLE IN
CENTRAL/SOUTH CENTRAL KS LATER IN THE AFTERNOON.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  72  61  80 / 100  50  30  20
HUTCHINSON      57  73  61  80 /  80  30  30  20
NEWTON          58  72  61  79 / 100  50  30  30
ELDORADO        59  72  61  79 / 100  80  30  30
WINFIELD-KWLD   59  72  62  79 / 100  70  30  20
RUSSELL         58  73  59  79 /  30  20  30  20
GREAT BEND      58  73  59  80 /  30  20  30  20
SALINA          59  73  60  80 /  60  40  30  30
MCPHERSON       58  73  60  81 /  70  40  30  30
COFFEYVILLE     63  71  64  79 / 100 100  50  40
CHANUTE         60  71  62  79 / 100 100  50  30
IOLA            60  72  62  79 / 100 100  50  30
PARSONS-KPPF    61  71  63  79 / 100 100  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ052-053-068-
069-083-092-093.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, May 23, 7:15 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SAT MAY 23 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
715 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE
TONIGHT...ESPECIALLY FOR LOCATIONS EAST OF INTERSTATE 135 WHERE
FLOODING CAN BE EXPECTED. SEE THE LATEST FLASH FLOOD WATCH FOR
DETAILS. STRONG OR SEVERE STORMS ARE NOT EXPECTED.

AREAS OF FOG ARE POSSIBLE LATE TONIGHT TO THE WEST OF INTERSTATE
135. VISIBILITIES MAY BE REDUCED TO 1/2 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND STORMS PRODUCING HEAVY RAIN WILL LIKELY BE ONGOING
SUNDAY PRIMARILY EAST OF THE KANSAS TURNPIKE. THE HEAVY RAIN WILL
PERSIST INTO SUNDAY NIGHT ACROSS SOUTHEAST KANSAS. THE HEAVY RAIN
WILL LIKELY LEAD TO FLOODING. CHECK THE LATEST FLOOD WATCH FOR
ADDITIONAL DETAILS. STRONG OR SEVERE STORMS ARE NOT LIKELY.

SCATTERED STORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING. SOME
COULD BE SEVERE...MAINLY ALONG AND EAST OF INTERSTATE 135. THE MAIN
THREATS WILL BE QUARTER SIZED HAIL...ISOLATED DAMAGING WINDS AND
LOCALIZED FLOODING.

FOR MONDAY AND TUESDAY...RIVER FLOODING MAY BE ONGOING...ESPECIALLY
ACROSS SOUTHEAST KANSAS.

THUNDERSTORMS ARE ALSO IN THE FORECAST FOR MOST LOCATIONS FOR THE
REMAINDER OF THE PERIOD. AT LEAST STRONG STORMS WILL REMAIN
POSSIBLE...ALONG WITH LOCALIZED FLOODING THREAT.

THOSE WITH OUTDOOR PLANS...ESPECIALLY ALONG CREEKS AND RIVERS
NEED TO BE SURE TO MONITOR THE WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT... HOWEVER
REPORTS OF FLOODING OR RAINFALL IN EXCESS OF 2 INCHES WOULD BE
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, May 23, 6:48 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HEAVY RAIN       5 NW HARPER             37.34N 98.09W
05/23/2015  M2.00 INCH       HARPER             KS   TRAINED SPOTTER

&&

MWM
Local storm report, May 23, 7:42 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       AUGUSTA                 37.69N 96.98W
05/23/2015  M2.00 INCH       BUTLER             KS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT MEASURED 2 INCHES SINCE MIDNIGHT.

&&

VJP
Local storm report, May 23, 7:49 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HEAVY RAIN       3 NW LEON               37.72N 96.82W
05/23/2015  M2.20 INCH       BUTLER             KS   PUBLIC

            INDIVIDUAL REPORTS VIA TWITTER OF 2.2 INCHES OF RAIN
            SINCE THIS MORNING.

&&

VJP
Local storm report, May 23, 9:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       EAST WICHITA            37.68N 97.26W
05/23/2015  M2.00 INCH       SEDGWICK           KS   PUBLIC

            PUBLIC REPORT VIA TWITTER WITH A PICTURE OF 2 INCHES AT
            KELLOGG AND HILLSIDE.

0850 PM     HEAVY RAIN       WEST WICHITA            37.69N 97.46W
05/23/2015  M2.05 INCH       SEDGWICK           KS   PUBLIC

            PUBLIC REPORTS VIA TWITTER THAT 2.05 INCHES WAS MEASURED
            SINCE MIDNIGHT NEAR 135TH AND 13TH STREETS.

0915 PM     HEAVY RAIN       CHAUTAUQUA              37.02N 96.18W
05/23/2015  M1.18 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            COOPERATIVE OBSERVER MEASURES 1.18 INCHES OF RAIN SINCE 7
            THIS MORNING.

0915 PM     FLOOD            CHAUTAUQUA              37.02N 96.18W
05/23/2015                   CHAUTAUQUA         KS   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS MINOR STREET FLOODING IN
            CHAUTAUQUA AND SEDAN.

&&

VJP
Local storm report, May 23, 9:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HEAVY RAIN       WICHITA EISENHOWER NATL 37.66N 97.44W
05/23/2015  M1.91 INCH       SEDGWICK           KS   OFFICIAL NWS OBS

            TOTAL RAINFALL SINCE MIDNIGHT AT THE AIRPORT IS 1.91
            INCHES OF RAIN.

&&

VJP
Local storm report, May 23, 10:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLOOD            1 E MADISON             38.13N 96.12W
05/23/2015                   GREENWOOD          KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WATER FLOWING OVER KANSAS HIGHWAY
            58 NEAR MADISON.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:41 PM CDTAreal Flood WarningICTCowley, Sumner42 hr
May 23, 8:34 PM CDTRiver Flood WarningICTMarion59 hr
May 23, 8:34 PM CDTRiver Flood WarningICTChase4 days
May 23, 8:34 PM CDTRiver Flood WarningICTChase, Lyon4 days
May 23, 8:36 PM CDTAreal Flood WarningICTChase, Chautauqua, Elk, Greenwood6 hr
May 23, 9:17 PM CDTRiver Flood WarningICTAllen, Neosho3 days
May 23, 9:17 PM CDTRiver Flood WarningICTNeosho3 days
May 23, 9:17 PM CDTRiver Flood WarningICTLabette, Neosho5 days
May 23, 9:17 PM CDTRiver Flood WarningICTCherokee, Labette6 days
May 23, 9:40 PM CDTAreal Flood WarningICTMontgomery, Wilson, Woodson7 hr
May 23, 10:12 PM CDTRiver Flood WarningICTCowley4 days
May 23, 10:17 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 23, 10:20 PM CDTRiver Flood WarningICTButler42 hr
May 23, 10:23 PM CDTRiver Flood WarningICTWilson36 hr
May 23, 10:36 PM CDTAreal Flood WarningICTAllen, Labette, Neosho18 hr
May 24, 1:23 AM CDTAreal Flood WarningICTChase, Chautauqua, Elk, Greenwood12 hr
May 24, 2:43 AM CDTRiver Flood WarningICTWilson39 hr
May 24, 2:43 AM CDTRiver Flood WarningICTMontgomery3 days
May 24, 3:13 AM CDTRiver Flood WarningICTSumner28 hr
May 24, 4:24 AM CDTRiver Flood WarningICTAllen42 hr
May 24, 5:41 AM CDTAreal Flood WarningICTMontgomery, Wilson, Woodson12 hr
May 24, 11:02 AM CDTRiver Flood WarningICTChase60 hr
May 24, 1:14 PM CDTAreal Flood WarningICTChautauqua, Elk24 hr
May 24, 2:28 PM CDTRiver Flood WarningICTSedgwick23 hr
May 24, 4:27 PM CDTAreal Flood WarningICTAllen, Labette, Neosho24 hr
May 24, 5:02 PM CDTAreal Flood WarningICTMontgomery, Wilson, Woodson24 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.